Thursday, June 09, 2011

On FDA's Simvistatin 80 mg Tablet "Label Change"

For those of you who may have missed it, the FDA came out with a "label change" recommendation for simvastatin 80 mg tablets yesterday. In short, doctors, stop using this dose.

Now what I find interesting is not the recommendation, but the background for it.

This recommendation comes for a drug (ahem, the ONLY) generically-available statin (read, "cheap") for our patients who don't have the cadillac drug benefits many folks still have. It also heralds not from a late-breaking clinical trial, but a clinical trial from.... (drum roll, please) ... two-thousand and EIGHT. (What the *$%^#$*?) Yep, that's when the SEARCH Trial on 12,000 patients comparing the LDL-lowering effects of simvistatin with high- (80mg) versus low-dose (20mg) doses of simvastatin was published.

Realize that the SEARCH Trial showed a trend toward reduced heart attacks and death from higher dose simvastatin but did not reach statistical significance, yet had a higher incidence of rhabdomyolysis in patients on the high-dose simvastatin therapy.

So where has the FDA been the past three years? Why now? Why not a similar advisory on the 80-mg dose of Liptor? Or high-dose Crestor? Might it be because higher-dose statins might actually save more lives and reduce stroke? Or should we be more concerned about rare side effects like rhabdomyolysis which, last time I checked, while can be life threatening, is often reversible when recognized.

Further, this is on one of our most widely prescribed statins out there. The recommendations proposed have impacts that span far and wide for our patients. The FDA recommendations go beyond the results of the SEARCH trial to include additional recommendations regarding dosage adjustments for other well-recognized simvastatin-drug interactions. Worse, their recommendations conflict with their earlier drug-adjustment recommendations and are far more restrictive. (Data, please?)

For instance, earlier, the FDA wanted us not to use more than 20 mg simvastatin for our patients on Amiodarone. These new recommendations tacitly cut the recommended maximum dose in half to 10 mg. Why? Just because? Or are they now more concerned about rare side effects than they are about the number of heart attacks and strokes our patients might have on the lower dose of medication?

Additionally, where are the recommendations and compensation for making changes to our patient's medication regimens? Our electronic medical records do not have the ability to query medication dosages, time taken, interactions readily available. Oh sure, someone can probably build one at great expense, but does that mean we need to contact all of these patients and make the changes? Are we negligent for not doing so now?

Merck has published a website called "" where patients can get more information so the company can to cover their derrières.

Doctors have no such means for a mea culpa.

Won't be long before we see the website

Thanks, FDA.



Tim Hulsey said...

Your government at work for you!

Anonymous said...

If you can't get your patient to goal, just change to Crestor.

(This announcement brought to you by Crestor and our new sponsor, the FDA.)

Anonymous said...

I beg to differ, as I was one of the misfortunate ones.

Just after the FDA warning, I was prescribed 20mg Zocor (generic) even thought i was also taking Cardizem, and the new guidelines also applied to this interaction, as the Cardizem can increase the serum concentration of Zocor by manyfold in some people.

Well, I was one of those "some people" and developed a severe rash, trouble breathing, vertigo, dizzy spells, etc after 3 weeks. I was then switched to the 10mg, but it was too late, and we finally got off of the 10mg as well. It took almost 2 weeks to get back to normal. Ironically to almost nothing, my cholesterol numbers plummeted, and the doctor said "but you can't be feeling bad, your numbers look great".

So much for my great statin experiment(s) after having bad reactions to them twice before. diet and exercise will do it for me from now on. I've done pretty darn well with that alone.

Now I'm on Multaq for the afib, and have lost all of the aerobic gains i'd made. I can't exercise hardly at all anymore, even after just one week on that poison.

I'm getting pretty fed up with meds in general. I felt great before being put on all these meds to make my "numbers" look good. I wish no-one had ever found that tiny little irregular beat and decided I needed fixing.

Sorry to rant, but I do enjoy your blogs.